Pseudomembranous Entercolitis: Facts and Treatment
Author: Thomas C. Weiss : Contact: Disabled World
Published: 2009-06-26 : (Rev. 2018-03-16)
Synopsis and Key Points:
Pseudomembranous Colitis involves an infection of the persons large intestine with an overgrowth of the Clostridium Difficile Bacteria.
Pseudomembranous Colitis related to the use of antibiotics is caused by toxins which are produced by the bacterium Clostridium Difficile. Any antibiotic can cause the syndrome to happen, to include antibiotics that have been used in order to treat the disease such as Metronidazole or Vancomycin.
The diarrhea persons experience secondary to antimicrobials may be classified into four different categories; they are classified according to the basis of the changes which happen in the person's colon. One of the changes produces pseudomembrane formation of the wall of the person's large intestine. Perhaps the most characteristic form of antibiotic-associated colitis produced by clostridia difficile is, 'Pseudomembranous Colitis,' which results in inflammation, as well as tissue death of the lining membrane and the deeper layers of the person's intestine. This usually happens within four to ten days after the start of antibiotic therapy; however, nearly one-fourth of persons develop the disorder once their antibiotic therapy has ceased. Persons who are severely ill with the disorder experience a nearly thirty-percent mortality rate. Other names for Pseudomembranous Colitis include, 'Antibiotic-associated Colitis and Necrotizing Colitis.
Pseudomembranous Colitis happens more often with antibiotics such as penicillins, clindamycin, or cephalosporins. Medical science does not fully understand the exact causes of pseudomembranous colitis. What is known is that there are additional factors involved along with the release of the toxin from the bacteria that causes it.
The Clostridium Difficile bacteria is usually present in a persons intestine; however, it might overgrow when someone takes antibiotics. The bacteria releases a powerful toxin which then causes the symptoms the person experiences. The lining of their colon bleeds and becomes inflamed, taking on a characteristic appearance referred to as, 'pseudomembranes.'
Antibiotics such as clindamycin, cephalosporins, and ampicillin are antibiotics that are commonly associated with this disease when it is found in children. Pseudomembranous colitis is rare in infants who are under the age of twelve months because they have received protective antibodies from their mother; the toxins also do not cause this disease in most infants.
The majority of persons who experience pseudomembranous colitis get the disease when they are in the hospital because the bacteria may spread from one person to another. The risk factors for this disease include:
- Personal history of pseudomembranous colitis
- Medications that suppress the immune system
- Recent surgery
- Advanced age
- Antibiotic use
The symptoms of pseudomembranous colitis can start while the person is going through antibiotic therapy, or may begin shortly after the therapy has ceased. The symptoms the person may experience include diarrhea that is both voluminous and water. The majority of persons experience abdominal cramps and tenderness.
Fortunately, the disease can be relatively mild, and resolve after the person stops antibiotic therapy. At times the disease can also be severe though, causing the person to produce large amounts of diarrhea for a period of up to eight weeks. For persons who experience severe symptoms, electrolyte disturbances and dehydration are common. The symptoms of pseudomembranous colitis can include:
- Urge to have a bowel movement
- Abdominal cramps
- Watery diarrhea
- Bloody stools
Diagnosis of pseudomembranous colitis involves a colonoscopy, a sigmoidoscopy, or an immunoassay for C Difficile toxin. The results of these tests gives a doctor the information needed in order to make a diagnosis.
Treatment for pseudomembranous colitis involves stopping the antibiotic or other medication that is causing it. Medications such as Vancomycin, Rifaximin, or Metranidazole are commonly used to treat this disorder. Intravenous electrolyte solutions or fluids may be administered in order to treat dehydration caused by diarrhea. In rare circumstances, surgery may be required to treat infections which worsen, or do not respond to antibiotics. If the person affected does not experience any complications the outlook is usually good. Approximately twenty-percent of persons with the infection experience a recurrence that needs additional treatment. Complications that can occur include:
- Dehydration with electrolyte imbalance
- Perforation of (hole through) the colon
- Toxic megacolon
- 1 - Yeast Infection Prevention Tips for Disabled : Eric Bakker ND (2013/05/03)
- 2 - Undetected Raccoon Roundworm Parasite Infections : University of California - Santa Barbara (2017/07/24)
- 3 - Diverticulitis: Causes, Symptoms, Diagnosis, Treatments : Disabled World (2009/06/14)
- 4 - Gastric Bypass Surgery in Obese Patients : JAMA and Archives Journals (2009/04/20)
- 5 - Gastric Bypass Surgery General Overview : Disabled World (2009/03/14)
- 6 - Amazing Facts Regarding the Human Digestive System : Disabled World (2009/03/12)
- 7 - Foods That Cause Flatulence, Gas, Bloat, Burping : Disabled World (2010/10/01)
• Disabled World is strictly a news and information website provided for general informational purpose only and does not constitute medical advice. Materials presented are in no way meant to be a substitute for professional medical care by a qualified practitioner, nor should they be construed as such. Any 3rd party offering or advertising on disabled-world.com does not constitute endorsement by Disabled World.
• Please report outdated or inaccurate information to us.